10

Loading video...

Melissa Fleur Afshar

By Melissa Fleur Afshar

Reporter

0

Share

Newsweek is a Trust Project member

See more of our trusted coverage when you search.Prefer Newsweek on Googleto see more of our trusted coverage when you search.


There has been plenty of talk around the negative impact of the contraceptive pill on women's mental and physical health, opening the door for women to voice their grievances with it—its synthetic ingredients, its side effects—and to share how much better they feel after coming off it, or even if they believe hormonal contraception contributed to them developing serious health conditions.

But there is also a demographic of women who feel comfortable, healthy and happy on the pill, only to find their world turned upside down after coming off it. Jessie Willis is one of them.

Willis, 33, an Irish content creator living in Dubai, went on the pill in her teens and stayed on it for around 15 years. When she finally decided to stop, she expected the transition so many other women describe—a body rebalancing itself, a sense of relief, a natural, organic moving forward.

Read More on Health

"I just felt it was the right time for me to come off it after being on it for so long," Willis told Newsweek. "I wanted to see what my body and natural cycle were like without hormonal contraception.

"I had heard many stories about women feeling great after and I truly believed I would feel the same, but, honestly, it was much harder than I expected."

What followed was a cascade of changes she had not braced for.

The science is more nuanced than the idea that coming off the pill "causes" PCOS. The combined pill suppresses ovulation and can make periods more predictable while also reducing androgen-related symptoms such as acne, so stopping it can reveal a menstrual or hormonal pattern that was previously being controlled.

As Cleveland Clinic Ob/Gyn Salena Zanotti, MD, said: "The pill can override your natural menstrual pattern. Once you stop taking it, that old pattern can return."

That may help explain why some women experience irregular cycles or acne after stopping, particularly if they had an underlying predisposition to PCOS, although the pill itself does not cause the condition. The American College of Obstetricians and Gynecologists notes that PCOS can involve irregular periods, elevated androgens and acne, while combined hormonal contraception can itself be used to regulate periods and reduce acne and excess hair growth.

In other words, what feels like a sudden onset of PCOS symptoms after coming off the pill may, in some cases, be the return or recognition of symptoms that hormonal contraception had been suppressing rather than a new condition created by stopping it.

Jessie Willis poses outdoors (L); and smiles at a camera lens (R).

...

"After coming off the pill my skin became the worst it had ever been, my periods became really irregular and I was eventually diagnosed with PCOS," she said. "Looking back, it's possible the pill had been masking symptoms I didn't know I had, but at the time it felt like everything changed overnight."

The physical symptoms are only part of Willis' ongoing ordeal.

"What really affected me was how much it knocked my confidence," Willis said. "My skin had such a huge impact on my self-esteem, and I genuinely struggled to recognize myself at times.

"I came off the pill, and I never hated myself more…One of my main struggles has been acne, and I'd never suffered from it before. My confidence is on the floor because of it."

That isolation was sharpened by a wellness culture largely framed around coming off hormonal contraception as liberating.

"So much of the content talked about 'getting to know your body' and how amazing people felt after coming off the pill," she said. "While I'm sure that's true for lots of women, it definitely wasn't my reality, and I remember feeling really alone because I couldn't relate to those stories."

More than once, she has been tempted to reverse course.

"There have been so many moments over the past year where I've looked at my skin, my irregular cycles and everything that's happened since coming off it and thought, 'it would be so much easier to just go back on the pill.'"

But that is complicated by her plans for the future.

"My husband and I would love to have a family, so I also know that if I went back on it now, I'd eventually have to come off it again and potentially go through all of this a second time," Willis said. "That thought has stopped me."

Despite it all, Willis is careful not to frame her experience as a verdict on the pill. She is aware of the impression she has on other women as a content creator with over 900,000 followers on Instagram.

"I don't regret taking the pill," she said. "It was the right choice for me for many years, and I know it works incredibly well for so many women.

"My experience after coming off it has simply been much harder than I expected, but I think it's important that women know experiences can vary so much."

Willis spoke about her experience on TikTok, where she posts under @jessieblue__ to 65,000 followers.

"I wasn't trying to tell anyone what they should or shouldn't do, or suggest that everyone will have the same experience as me. I simply wanted to share what happened to me," she said. "I had thousands of women sharing their own stories in the comments, and what struck me most was how many said they'd felt seen for the first time—that they thought they were the only ones who'd experienced things like severe acne, irregular periods or discovering an underlying hormonal condition."

Still, not every response echoed her struggles, and for Willis, that balance is precisely the point.

"There were also lots of women who had a completely positive experience, and I think that's equally important," she said. "My intention was never to say one experience is more valid than another—it was simply to open up the conversation and remind women that everyone's body is different.

"Women want balanced conversations about their health. We hear a lot about one side or the other, but the reality is that experiences can vary hugely, and there's value in feeling informed rather than surprised."

Studies have found that menstrual-cycle patterns can be temporarily altered after stopping oral contraceptives, with some women experiencing longer or irregular cycles for several months, although most resume spontaneous menstruation relatively quickly. In one study of 198 women, 98.9 percent had either a spontaneous period or became pregnant within 90 days of stopping a continuous combined pill.

PCOS itself affects up to 13 percent of women of reproductive age in the U.S.—meaning that, for some women, stopping the pill may reveal an underlying condition rather than create one.

Contact Newsweek editors on this story: Kara Dolman and James Debens

View 0 Comments

Request Reprint & Licensing

Submit Correction

View Editorial & AI Guidelines